Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Austin/San Antonio, TX

May 19, 2021Gonzales County, Lavaca County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at May 19, 2021, 2:48 AM CDT for Gonzales County, Lavaca County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2021, 2:48 AM CDT (07:48 UTC)
Expired
May 19, 2021, 3:30 AM CDT
In force
42 min
Issued by
NWS Austin/San Antonio, TX

Counties Gonzales County, TX, Lavaca County, TX

The radar

The Austin/San Antonio radar (KEWX), 105 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 7.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2021-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2021-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2386 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted.

102 
WWUS84 KEWX 190748
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
248 AM CDT Wed May 19 2021
 
TXZ193-208-209-223>225-190830-
Caldwell TX-Lavaca TX-Bastrop TX-De Witt TX-Fayette TX-Gonzales TX-
248 AM CDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALDWELL...
NORTHEASTERN DEWITT...SOUTH CENTRAL BASTROP...GONZALES...SOUTHWESTERN
FAYETTE AND LAVACA COUNTIES UNTIL 330 AM CDT...

At 248 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Smiley to near Thomaston. Movement was
northeast at 55 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Cuero, Gonzales, Yoakum, Luling, Schulenburg, Hallettsville, Shiner,
Flatonia, Moulton, Waelder, Smiley, Sublime, Cheapside, Hochheim,
Palmeto State Park, Rosanky, Thomaston, Cistern, Ezzell and Speaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2906 9694 2910 9698 2897 9717 2938 9783
      2999 9738 2967 9684 2963 9687 2961 9684
      2958 9684 2958 9679 2934 9656
TIME...MOT...LOC 0748Z 217DEG 48KT 2935 9765 2904 9715 

$$

BRADY

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at May 19, 12:48 AM CDT, 2 hours earlier.

Area forecast discussion, May 19, 12:48 AM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1248 AM CDT Wed May 19 2021

.AVIATION...
Uncertain forecast with respect to SHRA/TSRA at the sites due to
differing locations where an eventual cluster moves across. Have only
minor adjustments to timing from earlier TAFs. SHRA/TSRA should move
over the I-35 sites in the morning and linger into the afternoon. A
few SHRA will be near KDRT overnight and although ISOLD TSRA are
possible over the mountains west of there in the afternoon, PROBs
are too to mention that they will impact the site. MVFR CIGs will
move over the sites in the next few hours, then there will be some
restrictions to VSBY in/near SHRA/TSRA on Thursday at the I-35 sites.
Skies will go VFR later in the afternoon, only to go back MVFR
Wednesday night. Easterly winds around 5 KTs will turn southeasterly
and increase to 8 to 15 KTs on Thursday.

&&

.PREV DISCUSSION... /ISSUED 742 PM CDT Tue May 18 2021/

UPDATE...

The tornado watch has been allowed to be dropped for the I-35
corridor from Williamson to Bexar County as the convective complex
producing severe weather, heavy rainfall and flash flooding has
advanced eastward into the coastal plains. Tornado watch remains in
effect for these areas through at least 9 pm cdt. Additionally, have
made grid edits, including PoPs, temperatures, dew points, over the
next 6 hours given the latest observational trends and convective
short term allowing model guidance.

PREV DISCUSSION... /ISSUED 659 PM CDT Tue May 18 2021/

AVIATION...
/00Z TAFS/
Radar trends and latest model guidance show convective activity
staying to the south and east of the AUS and SAT airports for the
rest of this evening. KDRT should be clear of any convection as well
for this evening as storms over Mexico die this evening and new
redevelopment overnight stay well south of the airport. The HRRR
and Texas Tech solutions bring new showers and storms around 12Z
Wednesday while keeping convective activity through the afternoon
hours. As of this writing (23:50Z Wed), all airports are observing
VFR conditions. However, cigs are forecast to become MVFR overnight
through the morning hours with IFR vsbys as storms move over the
terminals. The forecast late afternoon/early evening is a bit tricky
as the new round of convection slowly departs the I-35 corridor.

PREV DISCUSSION... /ISSUED 307 PM CDT Tue May 18 2021/

SHORT TERM (Tonight through Wednesday Night)...
Convection is growing stronger as an outflow boundary moves into our
CWA. We expect showers and thunderstorms to become more widespread
this afternoon and we have issued a Tornado Watch for most of the
eastern half of South Central Texas. There may be sufficient low
level shear to produce a few tornadoes this afternoon and evening.

The upper level low we've been watching for the past few days will
move into West Texas tonight and then northeastward to the central
Plains. The low levels remain warm and very moist. Rain chances
remain high through the short term period. Beyond the Tornado Watch
we will continue to have a chance for some storms to be strong to
severe with ample instability and deep layer shear. PW values will
also be high and locally heavy rainfall will be possible. Models are
especially bullish for strong storms and heavy rain Wednesday. The
most likely area for heavy rain will be the eastern half of the
forecast area. Rainfall totals through Wednesday night will be two to
four inches with isolated totals to six inches possible. The highest
totals will be east of I-35/I-37. The Flash Flood Watch continues.

LONG TERM (Thursday through Tuesday)...
As the first upper trough moves away from Texas, another will move
onto the West Coast. This will keep rain chances high Thursday over
the eastern half of the CWA. An additional 1/2 to one inch of rain is
possible during the day. The rain chances will decrease Thursday
night, but not end. The heavy rain threat will end as the deep
moisture moves farther to the east. The second upper trough will drop
down through the west and keep Texas under southwesterly flow.
Shortwave troughs moving through this pattern will generate showers
and thunderstorms at times through the weekend. The high moisture
plume with PW values around 2.0 inches will move back over our CWA
and we could see another round of locally heavy rain over the
weekend. For the start of next week an upper ridge will push in from
the east and force any rain chances to the western part of our CWA.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              66  80  69  81  70 /  70  60  40  70  50
Austin Bergstrom Intl Airport  65  80  69  81  70 /  70  60  40  70  50
New Braunfels Muni Airport     66  82  70  82  70 /  60  50  30  70  40
Burnet Muni Airport            64  79  68  79  69 /  50  40  30  60  40
Del Rio Intl Airport           67  87  70  88  71 /  10  -   10  20  20
Georgetown Muni Airport        65  79  68  80  69 /  70  60  40  70  50
Hondo Muni Airport             64  83  68  83  69 /  40  30  20  50  30
San Marcos Muni Airport        65  81  68  82  69 /  60  50  40  70  40
La Grange - Fayette Regional   68  81  71  82  72 /  80  70  40  80  40
San Antonio Intl Airport       66  81  69  82  70 /  50  40  30  60  40
Stinson Muni Airport           67  82  70  83  71 /  50  40  30  60  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday afternoon for Atascosa-Bandera-
Bastrop-Bexar-Blanco-Burnet-Caldwell-Comal-De Witt-Fayette-Frio-
Gillespie-Gonzales-Guadalupe-Hays-Karnes-Kendall-Kerr-Lavaca-Lee-
Llano-Medina-Travis-Williamson-Wilson.

&&

Short-Term/Aviation...04
Long-Term...Morris
Warnings...Brady
Hazardous weather outlook, May 18, 9:02 PM CDT, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
902 PM CDT Tue May 18 2021

TXZ171>173-183>194-202>209-217>225-228-200215-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
902 PM CDT Tue May 18 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

Lingering flash flooding is possible into the overnight hours
across areas east of Interstate 35 that saw anywhere from 3 to 6
inches of rainfall Tuesday evening. A strong storm or two is
possible late tonight into early Wednesday morning.

A flash flood watch is also in effect for the eastern half of
South-Central Texas...or along and east of a line from Mountain
Home to Dilley. The heavy rain threat will greatly increase this
evening as storms organize out west and move through the region
late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Several rounds of showers and thunderstorms are possible through
the week, especially Wednesday through Thursday. Thunderstorms
could be strong to severe at times, and there is a Marginal Risk
(Level 1 of 5) for severe storms Wednesday for most of South-
Central Texas.

A flash flood watch is in effect east of a Mountain Home to
Dilley line through 1 PM CDT Thursday. Daily rainfall amounts of
1 to 4 inches are possible, and portions of Central Texas could
end up with multiple day rainfall totals up to 10 inches. These
heavy rainfall totals will likely send some area rivers and
streams into minor or moderate flood stages.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather and/or flash flooding
to the National Weather Service.

In the hours before

Local storm report, May 18, 10:03 PM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1003 PM CDT TUE MAY 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     FLASH FLOOD      1 ENE LA GRANGE         29.91N 96.86W
05/18/2021                   FAYETTE            TX   LAW ENFORCEMENT

            MULTIPLE ROADS CLOSED ACROSS FAYETTE COUNTY
            FROM FLATONIA TO LA GRANGE TO SCHULENBURG
            THIS EVENING DUE TO FLOODING WITH AT LEAST 5
            WATER RESCUES REPORTED.

&&

AAT
Local storm report, May 18, 11:12 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1112 PM CDT TUE MAY 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     HAIL             6 NE NEW BRAUNFELS      29.76N 98.06W
05/18/2021  E0.88 INCH       COMAL              TX   NWS EMPLOYEE

            HAIL FELL FOR ABOUT 5-6 MINUTES. RANGING
            FROM DIME SIZE TO NICKEL SIZE.

&&

MMM
Special weather statement, May 19, 1:00 AM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
100 AM CDT Wed May 19 2021

TXZ202-217-190645-
Maverick TX-Kinney TX-
100 AM CDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KINNEY AND NORTHERN
MAVERICK COUNTIES UNTIL 145 AM CDT...

At 100 AM CDT, Doppler radar was tracking a strong thunderstorm over
Radar Base, or near Quemado, moving northeast at 15 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Quemado, Paloma, Radar Base, Normandy, Darling, Elm Creek, Laughlin
AFB Aux Field, Siesta Acres and Seco Mines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2875 10051 2877 10053 2880 10053 2882 10055
      2883 10058 2885 10057 2888 10060 2889 10059
      2890 10060 2891 10064 2892 10063 2894 10065
      2898 10065 2919 10050 2890 10017
TIME...MOT...LOC 0600Z 217DEG 15KT 2888 10055

BRADY
Special weather statement, May 19, 1:15 AM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
115 AM CDT Wed May 19 2021

TXZ205-220-190700-
Atascosa TX-Bexar TX-
115 AM CDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR ATASCOSA COUNTY UNTIL 200 AM
CDT...

At 115 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Charlotte to near Cross. Movement was
northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Pleasanton, Jourdanton, Poteet, Charlotte, Christine, Campbellton,
Leming, Graytown, Fashing, Davis, Coughran, Peggy, Dobrowolski,
Amphion, Espey and McCoy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2864 9834 2864 9872 2886 9881 2890 9881
      2922 9849 2912 9840 2911 9841 2911 9840
      2879 9810 2861 9833
TIME...MOT...LOC 0615Z 236DEG 27KT 2883 9872 2860 9850

BRADY
Special weather statement, May 19, 2:00 AM CDT, 48 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
200 AM CDT Wed May 19 2021

TXZ220>224-190745-
Karnes TX-Atascosa TX-De Witt TX-Gonzales TX-Wilson TX-
200 AM CDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR DEWITT...KARNES...SOUTHWESTERN
GONZALES...NORTHEASTERN ATASCOSA AND WILSON COUNTIES UNTIL 245 AM
CDT...

At 200 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Pleasanton to 6 miles south of
Runge. Movement was northeast at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Pleasanton, Cuero, Floresville, Jourdanton, Kenedy, Karnes City,
Poth, Yorktown, Stockdale, Kosciusko, Nixon, St. Hedwig, Elmendorf,
La Vernia, Runge, Falls City, Smiley, Nordheim, Pandora and Gillett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2889 9733 2892 9743 2867 9778 2872 9792
      2870 9799 2879 9810 2875 9814 2891 9856
      2942 9816 2936 9811 2938 9800 2914 9701
      2911 9698
TIME...MOT...LOC 0700Z 223DEG 39KT 2893 9833 2880 9774

BRADY
Special weather statement, May 19, 2:48 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
248 AM CDT Wed May 19 2021

TXZ193-208-209-223>225-190830-
Caldwell TX-Lavaca TX-Bastrop TX-De Witt TX-Fayette TX-Gonzales TX-
248 AM CDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALDWELL...
NORTHEASTERN DEWITT...SOUTH CENTRAL BASTROP...GONZALES...SOUTHWESTERN
FAYETTE AND LAVACA COUNTIES UNTIL 330 AM CDT...

At 248 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Smiley to near Thomaston. Movement was
northeast at 55 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Cuero, Gonzales, Yoakum, Luling, Schulenburg, Hallettsville, Shiner,
Flatonia, Moulton, Waelder, Smiley, Sublime, Cheapside, Hochheim,
Palmeto State Park, Rosanky, Thomaston, Cistern, Ezzell and Speaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2906 9694 2910 9698 2897 9717 2938 9783
      2999 9738 2967 9684 2963 9687 2961 9684
      2958 9684 2958 9679 2934 9656
TIME...MOT...LOC 0748Z 217DEG 48KT 2935 9765 2904 9715

BRADY

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:13 PM CDTTornado WarningEWXFayette32 min
May 18, 7:25 PM CDTTornado WarningEWXLavaca20 min
May 18, 7:42 PM CDTSpecial Weather StatementEWXLavaca48 min
May 18, 7:53 PM CDTFlash Flood Warning Considerable damage threatEWXFayette, Lavaca4 hr
May 18, 8:23 PM CDTFlash Flood Warning Considerable damage threatEWXDeWitt, Gonzales, Lavaca4 hr
May 19, 1:00 AM CDTSpecial Weather StatementEWXMaverick45 min
May 19, 1:15 AM CDTSpecial Weather StatementEWXAtascosa45 min
May 19, 1:56 AM CDTAreal Flood AdvisoryEWXAtascosa, Karnes, Wilson2 hr
May 19, 2:00 AM CDTSpecial Weather StatementEWXDeWitt, Karnes, Wilson45 min
May 19, 2:39 AM CDTFlash Flood Warning Considerable damage threatEWXCaldwell, DeWitt, Fayette, Gonzales, Guadalupe, Karnes and 2 more3 hr
May 19, 3:34 AM CDTSpecial Weather StatementEWXFayette41 min
May 19, 4:29 AM CDTSpecial Weather StatementEWXLee16 min
May 19, 5:49 AM CDTSpecial Weather StatementEWXAtascosa41 min
May 19, 6:08 AM CDTSpecial Weather StatementEWXKarnes52 min
May 19, 6:33 AM CDTFlash Flood Warning Considerable damage threatEWXAtascosa, Frio3 hr
May 19, 6:41 AM CDTSpecial Weather StatementEWXDimmit49 min
May 19, 7:58 AM CDTFlash Flood Warning Considerable damage threatEWXAtascosa, Karnes, Wilson3 hr
May 19, 9:31 AM CDTSpecial Weather StatementEWXAtascosa59 min
May 19, 1:29 PM CDTAreal Flood AdvisoryEWXEdwards3 hr
May 19, 1:39 PM CDTAreal Flood AdvisoryEWXEdwards, Val Verde2 hr
May 19, 2:11 PM CDTSpecial Weather StatementEWXEdwards49 min
May 19, 2:34 PM CDTSpecial Weather StatementEWXKinney41 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.